Thunderstorm Wind, Waupaca
- When
- August 2, 11:20 AM CST
- Where
- Waupaca County, Clintonville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.617, -88.750
A line of thunderstorms that moved from Minnesota across Wisconsin caused wind damage as it moved across Waupaca county. The storms downed power lines, large tree limbs and numerous trees, including one that was 15 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A line of thunderstorms that moved from Minnesota across Wisconsin caused wind damage as it moved across Waupaca county. The storms downed power lines, large tree limbs and numerous trees, including one that was 15 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 2, 6:15 AM CST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 715 AM CDT MON AUG 2 2004 .UPDATE...LARGE BOW ECHO MOVG ESE FM MN AT 40 KTS. IT HAS UNDERGONE 3 STRENGTHENING AND WEAKENING CYCLES...AND GROWN IN SIZE WITH EACH. STABLE BOUNDARY LAYER APPEARED TO HAVE GREATLY LIMITED STRENGTH OF THE CONVECTIVE GUSTS THAT REACHED THE SFC OVERNIGHT. QUESTION WL BE HOW THE SYSTEM EVOLVES DURING THE NEXT FEW HRS. THE BOUNDARY LAYER OVER THE FCST AREA WAS EVEN MORE STABLE THAN BACK OVER MN...BUT MORNING SUNSHINE WL LIKELY CAUSE A RAPID DESTABILIZATION. IF TSTM COMPLEX CAN HOLD TOGETHER ANOTHER FEW HRS...THERE IS THE POSSIBILITY THAT IT COULD INTENSIFY SIGNIFICANTLY DURING THE LATE MORNING HRS. IF THAT OCCURS...WIDESPREAD DAMAGING WINDS WL BE POSSIBLE ACRS THE SW PART OF THE FCST AREA DURING THE LATE MORNING AND POSSIBLY INTO THE EARLY AFTERNOON. THE ESEWD MVMT HAS BEEN VERY CONSISTENT AT 40 KTS...AND THAT WOULD TAKE IT INTO WRN MARATHON COUNTY ARND 10 AM. ALSO BEEN WATCHING NNE/SSW LINE OF TSTMS DEVELOP NE FM IA. SHEAR WAS MUCH WEAKER THERE...AND THOSE STORMS WERE MOVG MORE SLOWLY TO THE E... AND PROBABLY PRODUCING SOME VERY HVY RAIN. BEST GUESS WAS THAT THAT AREA OF STORMS WOULD REMAIN S OF THE FCST AREA. 4 AM FCST STILL HOLDING UP WELL...SO NO SIG CHANGES NEEDED FOR NOW. .PREV DISCUSSION...THE DISCUSSION FROM THE 4 AM FORECAST PACKAGE FOLLOWS. .SYNOPSIS...MAJOR AMPLIFICATION OF THE UPR PATTERN EXPECTED TO OCCUR DURING THIS FCST CYCLE. THIS WL CAUSE THE WARM HUMID AIR ACRS THE FCST AREA TO BE REPLACED BY COOLER AND MUCH DRIER CANADIAN AIR. MAIN CHC OF PCPN WL COME EARLY WHILE THE MOISTURE IS IN PLACE ACRS THE AREA. TEMPS WL START OUT WARM AND THEN DROP TO A BIT BLO NORMAL LEVELS. .SHORT TERM...TDA/TNGT/TUE. FOCUS IS ON SVR THREAT. MODELS STILL STRUGGLING WITH THE DETAILS OF THE PATTERN...AS BOTH THE ETA AND RUC FCST SUBSIDENCE AND DRY WX ACRS ERN SD AT THE SAME TIME AN INTENSE CONVECTIVE SYSTEM GENERATED A MEASURED A 78KT GUST. THAT CONVECTIVE SYSTEM WAS WEAKENING AND HEADING SSEWD TOWARD OMA. AS THAT WAS OCCURRING...SEVERAL CLUSTERS OF TSTMS WERE SLOWLY DEVELOPING ACRS ND... AND THE LEAD CLUSTER COMING OUT OF THAT AREA REALLY INTENSIFIED BTWN 230 AND 330 AM. GIVEN THE UPR SHRTWV SUPPORTING THOSE STORMS AND THE FRONTAL BOUNDARY SETTLING SWD INTO THE AREA...EXPECT THOSE STORMS TO EXPAND/INTENSIFY AND HEAD SE THIS MORNING. THEY ARE ALREADY HEADED INTO SOME SFC BASED INSTABILITY EARLY THIS MORNING...AND MOSTLY CLR SKIES DOWNSTREAM SHOULD ALLOW THE ATM AHEAD OF THOSE STORMS TO DESTABILIZE EVEN MORE AFTER SUN-UP. THERE WAS ALSO SOME DEVELOPMENT ACRS WRN UPPER MICHIGAN...AND THOSE STORMS MAY TEND TO BUILD WWD AND LINK UP WITH THE WRN STORMS DURING THE MORNING. EXPECT THAT THIS DEVLEOPING MCS WL BE THE MAIN SVR THREAT FOR THE FCST AREA...WITH THE CURRENT TRACK OF THE STORMS PLACING THE SW PORTION OF THE FCST AREA AT THE GREATEST RISK. ASSUMING THAT CONVECTIVE SYSTEM COMES ACRS THE FCST AREA MID-DAY...DON/T THINK THE ATM WL HAVE A CHANCE TO RELOAD TO SUPPORT ANOTHER ROUND OF SIG CONVECTION. CARRIED CHC POPS INTO THE EVENING AS SCT STORMS POSSIBLE... THEN MAINTAINED PREV FCST/S IDEA OF DRY WX AFTER THAT. THE ETA AND GFS SHOWED LINGERING HIGH DWPTS AND CONSIDERABLE INSTABILITY INTO TUE AFTN...BUT WITH THE UPR FLOW STARTING TO VEER MORE NWLY AND LOW-LEVEL N/NELY FLOW IT WOULD SEEM LIKELY THAT MAIN CONVECTION WOULD FOCUS SW OF THE AREA. MID-LVL LAPSE RATES ALSO PROGGED TO BE MUCH MORE STABLE BY TUE. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. MEDIUM RANGE MODELS SHOW VERY GOOD AGREEMENT AT 500MB THROUGH THE END OF THE WEEK. POLAR VORTEX OVER HUDSON BAY DROPS SOUTH AND UPPER FLOW VEERS TO NORTHWEST BY MIDWEEK. THIS ALLOWS SURFACE HIGH TO SETTLE SOUTH ACROSS THE GREAT LAKES AND PRODUCE DRY COOL WEATHER FOR THE MIDDLE AND END OF THE WEEK. THE BIG QUESTION FOR THIS PART OF THE FORECAST IS WHETHER THERE WILL BE ANY SHOWERS OR THUNDERSTORMS TUESDAY NIGHT. THE ETA SUGGESTS THAT THE FRONT WILL BE FAR ENOUGH SOUTH TO KEEP IT DRY HERE. GFS HAS MORE OF A WAVE ALONG FRONT AND WOULD FAVOR A CHANCE OF PRECIPITATION. WILL KEEP IT DRY FOR NOW AS THE ETA HAS DONE BETTER WITH LOW LEVEL DRY AIR ARRIVING FROM THE NORTHEAST IN THESE EVENTS THIS YEAR. NCEP ALSO PREFERS THE ETA. .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/RDM WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CDT MON AUG 2 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 615 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY. THE RISK IS GREATEST SOUTHWEST OF A LINE FROM MERRILL...TO APPLETON...TO MANITOWOC...AND MUCH LOWER IN THE FAR NORTHEAST CORNER OF THE STATE. THE GREATEST RISK OF SEVERE WEATHER WILL OCCUR BETWEEN 10 AM AND 6 PM. THE PRIMARY THREAT IS OF WIDESPREAD DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE. A CLUSTER OF THUNDERSTORMS OVER CENTRAL MINNESOTA EARLY THIS MORNING WILL TRACK SOUTHEAST INTO CENTRAL WISCONSIN DURING THE MID-DAY HOURS. SOME MORNING SUNSHINE AHEAD OF THE STORMS WILL ALLOW THE ATMOSPHERE AHEAD OF THE STORMS TO DESTABILIZE...AND ENHANCE THE POTENTIAL FOR DAMAGING WINDS. A COLD FRONT SAGGING SOUTH ACROSS THE REGION COULD INITIATE STORMS ACROSS OTHER PORTIONS OF THE AREA AS WELL. THOSE STORMS COULD BE SEVERE ALSO...THOUGH THE RISK OF SEVERE WEATHER ACROSS THE REST OF THE AREA WAS NOT AS GREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION WILL LIKELY BE REQUIRED DURING THE MID-DAY HOURS. SKOWRONSKI/RDM WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 52 km away, was scanning. The volume nearest the first event began at 17:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419353.